advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Indiana, USA:

My 14 year old daughter was diagnosed 2 years ago with diabetes. One year later she was diagnosed with Mixed Connective Tissue Disease. Her sugar levels are impossible to control. She is on multiple injections, she also takes methotrexate, plaquenil and recently her doctor had to put her on prednisone (a steroid medication).

Is there a better drug than prednisone to control the inflammation and still keep her sugar levels down? The side effects of prednisone are awful.

Answer:

Steroids and methotrexate are widely used drugs in Mixed Connective Tissue Disorder though the Physician's Desk Reference counsels against using plaquenil in children over a long period. Certainly though you would like to avoid steroids in someone with diabetes. As to other drugs, cyclosporine has been used and so have ACE inhibitors where there is pulmonary hypertension and there are several reports on the use of plasmapheresis to remove specific antibodies.

My own inclination however would be to start by having your daughter talk to the medical social worker in her diabetic team to find out if the poor control might be related to some psychosocial issues, because the burdens of two rather major medical problems on a 14 year old are considerable. If she could be helped with these it might be that control would be greatly improved. It might also be that the connective tissue component could be managed on a smaller dose of steroids or even on none at all. However this is a decision that must involve her doctors. Finally it might also be that the use of a pump and with it, later this year a GlucoWatch might introduce enough flexibility to allow better control. In summary, I would try to look for a solution without having to resort to new drugs.

Mixed Connective Tissue Disorder by the way is, like Type 1A diabetes, a disorder of the immune system and there have been occasional reports of their association.

DOB

DTQ-20000209112541
Original posting 25 Apr 2000
Posted to Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.